- Reaction score
Bicalutamide as an Androgen Blocker With Secondary Effect of Promoting Feminization in Male-to-Female Transgender Adolescents
We have found that bicalutamide appears to be effective in decreasing androgen exposure with the welcome side effect in these adolescents of promoting feminization. We suspect that the relatively rapid breast enlargement is because of the high potency and purely antagonistic action of bicalutamide on the androgen receptor, leading to increased testosterone levels that are subsequently aromatized to estrogen. In those tested, liver enzymes remained normal, and estradiol levels were above 20 pg/dl with only one exception. There were no apparent adverse effects of bicalutamide in our patients. However, our results must be considered extremely preliminary, and additional data are needed. How bicalutamide might compare to other androgen receptor blockers in terms of safety and efficacy in the adolescent age group is unknown, and the risk for liver toxicity needs to be investigated in larger sample sizes and over a longer duration of time.
The limitations of this study are its small size, minimal laboratory testing, and retrospective nature. Another limitation is that the efficacy of androgen suppression can only be monitored clinically, as testosterone levels actually increase. However, our results suggest that bicalutamide may be an option for transgender MTF adolescents who are denied GnRHas and are also ready for physical feminization. Bicalutamide is also significantly less costly than GnRHas, which costs thousands of dollars per dose. Larger, prospective studies with a more diverse patient population are needed to further evaluate the safety and potential role of bicalutamide in the therapeutic armamentarium for the treatment of transgender MTF youth.